Hail, Brewster
- When
- May 31, 4:18 PM CST to 4:23 PM CST
- Where
- Brewster County, 82 mi N of Study Butte
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.507, -103.530
A closed upper low was over Northern California with weak ridging over West Texas. A lingering boundary was mostly south of the Pecos River, and there were easterly upslope winds across the higher terrain which helped to provide lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A closed upper low was over Northern California with weak ridging over West Texas. A lingering boundary was mostly south of the Pecos River, and there were easterly upslope winds across the higher terrain which helped to provide lift. There was good moisture across the area as well as wind shear and instability. These conditions contributed to thunderstorms that produced large hail, damaging winds, and a tornado across West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 300 PM CDT Fri May 31 2019 .DISCUSSION... MOGR CU has developed over the Davis, Glass, and Chisos Mountains at press time with a southeastward-trending boundary of sorts (more driven through differential heating) extending from near Carlsbad to between Fort Stockton and Bakersfield. ALoft, there's really no clear signal under minor shortwave ridging aloft. Winds have backed a bit in the lee of the Davis Mountains while latest MLCAPE values range from 1500 to 2500 J/kg. Effective bulk shear values of 30 to 45 kts should, along with the aforementioned surface- based instability, support supercellular storm modes initially until cold pools congeal and a more linear mode takes effect. Precipitable water values around an inch, along with expected slower storm motions, will favor locally heavy rainfall, but placement in where this heavier rainfall will occur will be dependent on where the storms evolve, and that's not exactly clear at the moment. What we can say is that large hail, damaging wind gusts, locally heavy rain, and frequent lightning are all in play for late this afternoon through this evening. Convection should diminish through the overnight hours but would not be surprised to see redevelopment before sunrise, especially over the Permian Basin. Upper forcing improves somewhat Saturday as a minor disturbance acts in concert with an unstable upslope flow regime to support another round of convection, some of which will be severe. The best chances for storms tomorrow will extend from the Sacramento and Guadalupe Mountains southeastward to the Davis Mountains, with somewhat lower chances out toward the Permian Basin and the lower Trans Pecos regions of West Texas. Not much will change with the overall thermodynamic and kinematic setup, so we'll likely see a repeat tomorrow afternoon of what is expected to start soon this afternoon. Sunday and Monday continue to look wet as heights fall aloft down- stream of a deep late-season trough over southern California up toward the Great Basin. With substantial moisture in place (at least climatologically) and southeasterly flow at the surface, expect rounds of convection each day, primarily during the afternoon and evening hours, extending from the Big Bend north across southeastern New Mexico and western portions of the Permian Basin. Precipitation chances really ramp up Tuesday and especially Tuesday night as deep layer forcing associated with the eastward- moving upper trough interacts with instability and moisture. Once the signals become a little clearer with regards to focusing mechanisms, PoP and QPF may need to be increased as the event draws near. After passage of the upper trough on Wednesday, we'll see a drying trend and clearing skies Thursday and Friday. High temperatures will remain around five to ten degrees below normal through Tuesday with a warming trend back to near normal temperatures by Thursday. Lows will remain warm given dewpoints in the upper 50s to upper 60s. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 86 68 86 / 40 30 20 30 Carlsbad 65 88 65 88 / 50 60 50 50 Dryden 71 89 72 88 / 40 20 10 20 Fort Stockton 69 88 68 86 / 40 40 30 30 Guadalupe Pass 62 81 63 82 / 60 60 60 50 Hobbs 63 84 64 84 / 40 50 40 50 Marfa 61 85 60 84 / 40 50 60 40 Midland Intl Airport 66 86 68 85 / 40 30 30 30 Odessa 66 85 68 85 / 40 30 30 30 Wink 67 88 68 88 / 50 40 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/70
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 234 AM CDT Fri May 31 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-010745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 234 AM CDT Fri May 31 2019 /134 AM MDT Fri May 31 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms will be possible today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and locally heavy rainfall. There is a slight risk of severe storms, capable of producing large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a marginal risk of severe storms Saturday and Sunday, capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement National Weather Service Midland/Odessa TX 401 PM CDT Fri May 31 2019 TXZ277-278-312130- Davis Mountains TX-Davis Mountains Foothills TX- 401 PM CDT Fri May 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY UNTIL 430 PM CDT... At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Fort Davis, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Davis and Fort Davis National Historical Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3048 10381 3064 10392 3080 10375 3066 10349 TIME...MOT...LOC 2100Z 240DEG 49KT 3060 10378 12
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT Fri May 31 2019
TXZ276-279-281-282-312145-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
409 PM CDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND SOUTHEASTERN
PRESIDIO COUNTIES UNTIL 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Bend Ranch State Park, moving northeast at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lajitas, Big Bend Ranch State Park, Redford and Barton Warnock
Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
2928 10384 2930 10397 2934 10408 2937 10411
2939 10417 2946 10422 2948 10421 2948 10423
2950 10424 2965 10408 2971 10392 2920 10369
2918 10372
TIME...MOT...LOC 2109Z 240DEG 48KT 2942 10423
12Special Weather Statement National Weather Service Midland/Odessa TX 421 PM CDT Fri May 31 2019 TXZ075-312145- Pecos TX- 421 PM CDT Fri May 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 445 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Fort Stockton along highway 385, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sierra Madera. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3050 10298 3066 10309 3085 10288 3064 10258 TIME...MOT...LOC 2120Z 240DEG 48KT 3063 10296 12
Special Weather Statement National Weather Service Midland/Odessa TX 445 PM CDT Fri May 31 2019 TXZ075-312230- Pecos TX- 445 PM CDT Fri May 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 530 PM CDT... At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Fort Stockton, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sierra Madera. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3048 10305 3070 10303 3079 10259 3038 10258 TIME...MOT...LOC 2144Z 272DEG 13KT 3060 10291 80
Special Weather Statement
National Weather Service Midland/Odessa TX
451 PM CDT Fri May 31 2019
TXZ276-281-312215-
Presidio Valley TX-Marfa Plateau TX-
451 PM CDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Big Bend Ranch State Park, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Shafter and Casa Piedra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2998 10418 2995 10417 2997 10417 2998 10416
2999 10417 2999 10416 3000 10417 3005 10411
2988 10392 2974 10405 2962 10421 2983 10436
TIME...MOT...LOC 2150Z 225DEG 49KT 2970 10412
12The Midland/Odessa radar (KMAF), 204 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A thunderstorm moved across Brewster County and produced nickel sized hail and minor street flooding eight miles southeast of Alpine.
A thunderstorm produced a brief landspout about eight miles east of Marathon. The landspout dust whirl was disconnected from the storm over open land. There was no observable damage.
A thunderstorm moved across Brewster County and produced wind damage near Marathon. At least four power poles were snapped off just above the ground along US 90. There was a transformer fire. The cost of damage is a very rough estimate.
A thunderstorm moved across Brewster County and produced wind damage in Marathon. There was structural damage with a roof off on the west side of town. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823663, 823664, 826322, 824220, 823665, 823780, 823669, 823673, 823779, 823674.